Translate page

× To share and enhance best practice management of CML, experts and interested clinicians can discuss difficult or interesting CML patient cases here. Clinicians submit a brief history of the patient and the case for discussion (no more than 200 words) by posting it in this forum ("+ NEW TOPIC" button below).

Each clinical case will be forwarded to the iCMLf expert clinical panel for a brief independent response. Consideration should be given to patient confidentiality. Details that are not critical to the case can be changed to preserve anonymity.

As a full clinical history is necessary for accurate comment, cases and comments on the Forum are only accepted from clinicians. If individual patients have a specific question we encourage them to contact their healthcare provider.

DISCLAIMER: The iCMLf does not recommend or endorse any specific tests, physicians, products, procedures, or opinions, and disclaims any representation, warranty, or guaranty as to the same. Reliance on any information provided in this Forum is solely at your own risk.

Managing cytopenia induced by TKIs

  • Bridget Marcellino
  • Bridget Marcellino's Avatar Topic Author
3 months 1 week ago - 3 months 1 week ago #1790 by Bridget Marcellino
Managing cytopenia induced by TKIs was created by Bridget Marcellino
63 year old woman with a hx of benign ethnic neutropenia who was diagnosed with CML in 2017 and at an outside institution was treated with imatinib who responded initially but then was deemed refractory and suffered from pancytopenia. She started coming to our clinic in February 2020 and was started on dasatinib but then suffered from severe headaches and was switched to nilotinib. The patient was on nilotinib for ~ 1 month and became severely thrombocytopenic and neutropenic, with some anemia as well. She was taken off nilotinib and 3 months later is still suffering from pancytopenia. Interestingly her BCR-ABL transcript level continued to decrease with just a recent uptick this week.

I know that nilotinib has a half-life of ~15 hours but it appears that she responds to this much longer. Is there a way by which to test the pharmacokinetics of nilotinib in this patient? We are trying to figure out how to dose her once her counts hopefully rebound, we are trying to avoid HSCT.
Last edit: 3 months 1 week ago by arlene.
  • Tim Hughes
  • Tim Hughes's Avatar Topic Author
3 months 1 week ago - 3 months 1 week ago #1791 by Tim Hughes
Replied by Tim Hughes on topic Managing cytopenia induced by TKIs
Managing cytopenia induced by TKIs is one of the most difficult issues we come across in CP-CML. Fortunately in this case you have evidence of ongoing disease sensitivity to kinase inhibition which I presume is the explanation for the sustained response to a brief exposure to nilotinib. I doubt this is due to persistence of nilotinib in the blood over a 3 month period, although it would be interesting to exclude this. Unfortunately we no longer provide drug level testing because Novartis no longer support it.

I presume you have repeated the bone marrow studies to see if there are other causes such as MDS or marrow fibrosis.

In these situations we usually don’t stop unless the cytopenia is grade 4. Our preferred approach is to find the TKI dose that provides tolerable cytopenia while maintaining MMR. We will add growth factors +/- transfusions as needed. Dasatinib is easier to titrate for this purpose – we have had some patients on dasatinib 20 mg alternate day and eventually achieved good control. You could do something similar with nilotinib. Whether using more standard doses and stopping every time the cytopenias get too severe is a better approach, we still don’t know. Intermittent therapy has been effective for some patients who have achieved good molecular responses, but I doubt it is the best approach here.
Last edit: 3 months 1 week ago by arlene.
  • Bridget Marcellino
  • Bridget Marcellino's Avatar Topic Author
3 months 1 week ago - 3 months 1 week ago #1792 by Bridget Marcellino
Replied by Bridget Marcellino on topic Managing cytopenia induced by TKIs
Bone marrow studies were repeated on June 1st and there was no evidence of MDS or fibrosis. The patient has grade 4 thrombocytopenia (needed transfusions at first but now hold at about 25K) and grade 4 neutropenia. She has been on antimicrobial ppx but we have not given any growth factors as of yet. Would you give neupogen, N-plate? We were thinking of once counts regain to start her with intermittent dosing and see if we can work our way up.
Last edit: 3 months 1 week ago by arlene.
  • Bridget Marcellino
  • Bridget Marcellino's Avatar Topic Author
3 months 1 week ago - 3 months 1 week ago #1793 by Bridget Marcellino
Replied by Bridget Marcellino on topic Managing cytopenia induced by TKIs
We have found G-CSF to be safe in this setting. We use it sparingly to keep the neutrophils > 500.
Last edit: 3 months 1 week ago by arlene.
Moderators: Melissa Davis-Bishop